advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Merna, Nebraska, USA:

My two year old grandson was diagnosed with Type 1 diabetes three months ago. The number of injections he takes seems to vary a lot (He might take four shots one day, and, the next day one). My daughter-in-law calls a doctor daily to find out what to give him, and to give his blood sugar and ketone readings. However, he still goes high and really low, and they just can't seem to get him under control. He has dark circles under his eyes now, and I'm just a very worried grandmother. He just can't keep going up and down all the time. They keep his food regulated and he is very active little boy. He is out of his honeymoon stage that he was in a month and a half ago.The highest he has gotten is 757 mg/dl [42.1 mmol/L], and the lowest was in the ambulance on the way to the hospital was 37 mg/dl [2.1 mmol/L]. He went into seizures then. it seem that the more that he goes up and down, the more it has to take an toll on his little body.

Answer:

I understand your troubles and your concern about your grandson. Controlling the blood sugar levels in a two year old child is a tough challenge, and multiple daily injections is the best therapeutic approach. Quite recently, insulin pump therapy has been used in children this young, even younger, to stabilize blood sugar levels, but your family would need to have very close contact with a diabetes center comfortable in using the pump with small children.

Nevertheless, education is, by far, most important in achieving good metabolic control. To this aim, our website can make the difference through its easy and fast access to news and information regarding diabetes and its management. It can help you keep up-date through our answers to various questions and topics.

As your grandson grows up, he will be gradually able to take more responsibility towards self-monitoring and self-management. This will be helpful for better metabolic control. In the meantime, trying to avoid frank hypoglycemia and huge fluctuations of blood sugar levels will be temporary goals.

Last but not least, soon there will be new devices and therapeutical opportunities that will make the lives of children with diabetes easier and safer. I really hope these thoughts reassure you and your lovely family.

MS

DTQ-20000910221220
Original posting 7 Nov 2000
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.